Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 135, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2017, 6:16 PM CDT for Black Hawk County, Bremer County, Iowa. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2017, 6:16 PM CDT (23:16 UTC)
- Expired
- May 17, 2017, 6:25 PM CDT
- In force
- 9 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Black Hawk County, IA, Bremer County, IA
The radar
The Des Moines radar (KDMX), 154 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 12:08 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -348 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
176
WUUS53 KDMX 172316
SVRDMX
IAC013-017-180000-
/O.NEW.KDMX.SV.W.0135.170517T2316Z-170518T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
616 PM CDT WED MAY 17 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Eastern Black Hawk County in northeastern Iowa...
Bremer County in northeastern Iowa...
* Until 700 PM CDT.
* At 616 PM CDT, severe thunderstorms were located along a line
extending from near Nashua to near Tripoli to near Jesup, moving
northeast at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Waterloo, Waverly, Evansdale, Jesup, Sumner, Denver, Tripoli, Elk
Run Heights, Dunkerton, Readlyn, Raymond, Gilbertville, Plainfield
and Frederika.
This includes Interstate 380 between mile markers 56 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
A tornado watch remains in effect until 700 PM CDT for north central
and northeastern Iowa.
LAT...LON 4230 9210 4242 9226 4264 9235 4282 9256
4291 9255 4291 9208 4247 9208 4247 9207
4230 9207
TIME...MOT...LOC 2316Z 218DEG 48KT 4292 9244 4286 9223 4252 9206
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
MF2 follow-up statements
701
WWUS53 KDMX 172319
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
619 PM CDT WED MAY 17 2017
IAC013-017-180000-
/O.CON.KDMX.SV.W.0135.000000T0000Z-170518T0000Z/
Black Hawk IA-Bremer IA-
619 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN BLACK HAWK AND BREMER COUNTIES...
At 619 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Nashua to near Fredericksburg to near
Jesup, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jesup, Sumner, Tripoli, Dunkerton, Readlyn and Frederika.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for northeastern
Iowa.
LAT...LON 4244 9209 4264 9223 4286 9246 4291 9255
4291 9208 4247 9208 4247 9207
TIME...MOT...LOC 2319Z 218DEG 48KT 4295 9241 4289 9220 4255 9203
HAIL...<.75IN
WIND...60MPH
$$
MF811
WWUS53 KDMX 172325
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
625 PM CDT WED MAY 17 2017
IAC013-017-172335-
/O.CAN.KDMX.SV.W.0135.000000T0000Z-170518T0000Z/
Black Hawk IA-Bremer IA-
625 PM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLACK HAWK AND
BREMER COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with these thunderstorms.
A tornado watch remains in effect until 700 PM CDT for northeastern
Iowa.
LAT...LON 4244 9209 4264 9223 4286 9246 4291 9255
4291 9208 4247 9208 4247 9207
TIME...MOT...LOC 2324Z 218DEG 48KT 4301 9235 4295 9214 4261 9197
$$
MFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:11 PM CDT, 5 minutes earlier.
Area forecast discussion, May 17, 6:11 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 611 PM CDT Wed May 17 2017 ...Updated for 00z Aviation Discussion... .SHORT TERM.../Tonight through Thursday/ Issued at 400 PM CDT Wed May 17 2017 Round one of thunderstorms is pushing into northern Iowa early this afternoon with a cluster of storms near Spencer at 2 PM and another approaching Iowa Falls. These storms will continue to move to the north or north-northeast through the afternoon and be in southern Minnesota by around 21z/4pm. Behind these storms, clearing followed by bubbling cumulus and new thunderstorm development are occurring over central Iowa. Additional thunderstorms are moving out of southeast Nebraska and northeastern Kansas, which have formed on the nose of a strong PV anomaly. These storms will move northeastward from northeastern Kansas early this afternoon through the state this afternoon and evening with all modes of severe weather still possible. Latest hi-res models show these storms pivoting northeastward reaching the Des Moines metro around 21-22z/4-5pm and Waterloo and Mason City around 23-00z/6-7pm. These storms will be moving into an airmass characterized by strong boundary layer heating along with dewpoints generally in the low and middle 60s. However, recent observations have shown a decrease in dewpoints over southern and southwest Iowa, which is where deep layer mixing is taking place due to strong, gusty, synoptic winds as a result of the aforementioned PV anomaly. This is also the area where we have issued a special weather statement in lieu of a wind advisory given our primary concern of severe weather this afternoon. Still, this has yielded MLCAPEs around 1000 J/kg and SBCAPEs of 2000+ J/kg per 18z KOAX ROAB and 19z SPC mesoanalysis. While deep layer shear will be more than sufficient for organized updrafts, low-level shear is marginal currently. However, short term models show this increasing in the next few hours. Mid-level and low-level lapse rates are steepening ahead of the PV anomaly with 8C/km and 7C/km, respectively. The LCLs are currently lowest over northern Iowa around 750m with around 1250 m closer to the Missouri border and freezing level over central Iowa are between 10000 and 11000 feet. As the storms move out of central Iowa into southern Minnesota and eastern Iowa by mid-evening, scattered showers will linger behind through around midnight. Clouds will linger longer over much of the state as winds shift to the west and northwest bringing in cooler and drier air. .LONG TERM.../Thursday night through Wednesday/ Issued at 400 PM CDT Wed May 17 2017 The primary concerns through the period will be precip amounts to end the weak and another system late Monday into Tuesday. Our current Rockies mean trough will remain in place even after the present system departs with fair weather at onset, however our attention will turn to the next embedded low now moving through NV/UT/ID. Deep thermodynamic and kinematic forcing will cross the Missouri Valley into IA overnight into Friday morning resulting in showers and possibly a few thunderstorms. After a minor lull in the forcing late in the day, another short wave will rotate through the base of the long wave trough overnight into Saturday with deformation zone, warm/theta-e advection and frontogenetical forcing all coming together, along with increased deep convergence ahead of the low along the warm front. The precipitable water values and warm cloud depths are not too high for the season, but considering the degree of forcing for this airmass it will potentially lead to widespread amounts over an inch before the system exits. RFC contingency forecasts suggest this will push rivers to significant within bank rises with at least minor flooding certainly possible as well. Thus have likely PoPs going during this window. Heavy rains seem to be the primary threat, but there will be some severe weather potential during peak heating Saturday depending on the surface low track. The warmer, more unstable ECMWF solution would be most favorable with its western most track. Even the cooler GFS has a sliver of uncapped MLCAPEs far southeast in the deep shear so this will need to be monitored in the coming days. Forcing with this system should exit by midday Saturday leading to a regime change by early next week with the mean trough through the Great Lakes. This will keep us in relatively cool NW rather than SW flow. Models are in good agreement dropping a short wave through the trough into the Plains and Iowa late Monday into Tuesday. Instability and shear do not appear to be sufficient to support much of a severe weather threat however nor are heavy rains anticipated. This pattern will keep Iowa temperatures often cool and no better than normal with dewpoints seasonally low as well. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 610 PM CDT Wed May 17 2017 The stronger thunderstorms are pushing to the north and east early this evening. Will have lingering thunderstorms, then showers over the northern and eastern terminals until about midnight as winds shift to the west and northwest. Will see a brief period after the storms that the ceilings improve, but expect MVFR and IFR ceilings to return at all but the southernmost terminal. Late in the TAF period, conditions should begin to improve into VFR or higher MVFR ceilings as winds become from the northeast. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Ansorge LONG TERM...Small AVIATION...Ansorge
Hazardous weather outlook, May 17, 4:55 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 455 PM CDT Wed May 17 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-181100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 455 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight There is an enhanced risk for severe thunderstorms this afternoon and evening. Damaging winds will be the main threat with tornadoes, large hail and periods of heavy rain also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Non-severe thunderstorms are possible Friday through Saturday, as well as Monday through Tuesday. River flooding is possible in the coming days due to recent and forecast rainfall that may cause some rivers to leave their banks. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. Small
In the hours before
Local storm report, May 17, 6:00 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND GST WATERLOO REGIONAL AIRPO 42.56N 92.40W
05/17/2017 M70 MPH BLACK HAWK IA ASOS
AT WATERLOO AIRPORT.
&&
BFLocal storm report, May 17, 6:07 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
607 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 1 S PLAINFIELD 42.83N 92.54W
05/17/2017 M65 MPH BREMER IA MESONET
IOWA DOT RWIS ALONG HIGHWAY 218.
&&
BSSLocal storm report, May 17, 6:09 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
609 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST PLAINFIELD 42.85N 92.54W
05/17/2017 M65 MPH BREMER IA MESONET
RWIS STATION.
&&
BFLocal storm report, May 17, 6:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
613 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND GST PARKERSBURG 42.57N 92.78W
05/17/2017 E70 MPH BUTLER IA AMATEUR RADIO
&&Local storm report, May 17, 6:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND DMG 2 E APLINGTON 42.58N 92.84W
05/17/2017 BUTLER IA AMATEUR RADIO
SEVERAL POWER POLES/LINES DOWN BETWEEN
PARKERSBURG AND APLINGTON ON HIGHWAY 57.
&&Local storm report, May 17, 6:15 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND DMG APLINGTON 42.59N 92.88W
05/17/2017 BUTLER IA TRAINED SPOTTER
4 INCH DIAMETER LIMB DOWN ALONG WITH
NUMEROUS SMALLER BRANCHES IN APPLINGTON.
&&
FABThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:02 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 43 min |
| May 16, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford, Sac | 49 min |
| May 16, 7:53 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 37 min |
| May 16, 7:59 PM CDT | Tornado Warning | DMX | Carroll | 16 min |
| May 16, 8:15 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Sac, Webster | 45 min |
| May 16, 8:18 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 42 min |
| May 16, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Carroll, Cass, Dallas, Greene and 1 more | 38 min |
| May 16, 8:48 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Humboldt, Webster, Wright | 42 min |
| May 16, 8:50 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas | 40 min |
| May 16, 8:57 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 33 min |
| May 16, 9:18 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 22 min |
| May 16, 9:19 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago, Worth | 56 min |
| May 16, 9:26 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Humboldt, Kossuth, Webster and 1 more | 49 min |
| May 16, 9:30 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 15 min |
| May 16, 9:42 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Hardin, Marshall, Story | 34 min |
| May 16, 9:49 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Worth | 26 min |
| May 16, 10:13 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hamilton, Hardin, Marshall, Story | 29 min |
| May 16, 10:15 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Worth | 33 min |
| May 16, 10:40 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Grundy, Hardin | 22 min |
| May 16, 10:46 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 44 min |
| May 16, 11:19 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Union | 26 min |
| May 17, 12:35 AM CDT | Special Weather Statement | DMX | Jasper, Mahaska, Poweshiek | 40 min |
| May 17, 2:42 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 28 min |
| May 17, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 43 min |
| May 17, 3:14 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 27 min |
| May 17, 3:28 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 35 min |
| May 17, 3:29 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 29 min |
| May 17, 3:37 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 23 min |
| May 17, 3:46 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Carroll, Cass, Clarke, Dallas and 6 more | 44 min |
| May 17, 3:47 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Marion, Union, Warren and 1 more | 43 min |
| May 17, 3:59 PM CDT | Tornado Warning | DMX | Appanoose, Monroe | 46 min |
| May 17, 4:17 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie, Jasper, Madison and 4 more | 43 min |
| May 17, 4:26 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 22 min |
| May 17, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Jasper, Lucas, Mahaska, Marion, Monroe and 4 more | 63 min |
| May 17, 4:36 PM CDT | Tornado Warning | DMX | Mahaska, Monroe, Wapello | 27 min |
| May 17, 4:53 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Grundy, Hamilton, Hardin, Jasper, Marshall and 3 more | 67 min |
| May 17, 5:11 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Webster | 49 min |
| May 17, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hamilton, Hancock, Hardin, Wright | 59 min |
| May 17, 5:21 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 39 min |
| May 17, 5:32 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 43 min |
| May 17, 5:53 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Kossuth, Winnebago, Worth | 34 min |
| May 17, 6:01 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 8 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.